Georgia, 2006Hail and Damaging Wind in Georgia, May 21, 2006
May 21, 2006 · NWS FFC · 2 events in 2 counties and zones
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 21, 4:30 AM EST, 7 hours 30 minutes earlier.
Area forecast discussion, May 21, 4:30 AM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN MAY 21 2006
.SHORT TERM...(TODAY THROUGH TUESDAY)
IMMEDIATE PROBLEM IN THE SHORT TERM IS EVOLUTION OF CONVECTION
ACROSS FAR NORTH. REDEVELOPMENT ALONG BAROCLINIC ZONE CONTINUING
EARLY THIS MORNING ACROSS CENTRAL TN AND NRN GA. REFLECTIVITY
STRUCTURE LOOKS POTENT WITH SEVERAL STORMS. INSTABILITY ACCORDING TO
LATEST MSAS AND LAPS ANALYSIS SHOWS ABOUT -2 SFC-BASED LI AT BEST
BUT SPC MESOANALYSIS INDICATES MOST UNSTABLE CAPE STILL OVER 2000
J/KG. HAVE EXTENDED SVR WATCH 371 TIL 6AM FOR SAME COUNTIES. LARGE
HAIL TO NICKEL OR QUARTER SIZE WILL BE THE PRIMARY THREAT.
ATMOSPHERE SHOULD RECOVER THIS AFTERNOON AS TEMPS APPROACH AND
EXCEED 90F AGAIN. FRONT AND NW FLOW ALOFT IN SIMILAR
CONFIGURATION AS YESTERDAY...SO COULD SEE A REPEAT PERFORMANCE OF
STORMS IN THE NORTH. GFS AND NAM PROG MOST UNSTABLE CAPE
VALUES TO REACH 2000-3000 J/KG. MID LEVEL FLOW LOOKS PRETTY
STRONG ACROSS N GA. PRIMARY THREAT FROM ANY STORMS WILL BE LARGE
SIZE HAIL...ESP IF WE GET SUPERCELLS LIKE YESTERDAY.
UPPER RIDGING TO THE WEST TO BUILD INTO THE SOUTHEAST TUESDAY.
WHATS LEFT OF FRONT TO BE STALLED ACROSS CENTRAL GA. MODELS
INDICATE LIFT AND DEEP MOISTURE WILL BE LACKING...SO HAVE TRIMMED
BACK POPS TO BELOW 15 PCT. TEMPS WILL DROP SOME MON AND TUES BUT
NOT MUCH. WARMER MAV GUIDANCE FAVORED IN MOST AREAS.
SUSTAINED WINDS WILL APPROACH 20 MPH BUT SHOULD NOT EXCEED
ADVISORY CRITERIA.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
NW FLOW PATTERN TRANSITIONS TO UPPER RIDGING THURS. UPPER HIGH
SHOULD BECOME CENTERED OVER THE SOUTHEAST AND REMAIN THERE THROUGH
THE LONG TERM PERIOD. 00Z MEX TEMPS INDICATE WARMER TEMPS THAN
PREVIOUS RUNS. LOOKS CORRECT GIVEN UPPER RIDGING.
FRONT PROGGED TO MOVE THROUGH WED NIGHT/THURSDAY. GFS ALSO INDICATES
CHC FOR ISOLD TO SCT PULSE TYPE CONVECTION FRI NIGHT/SAT. SUMMER
IS ON THE HORIZON.
&&
.FIRE WEATHER...
RED FLAG WARNING STILL LOOKS GOOD FOR SRN 1/3 OF CWA THIS
AFTERNOON. OBSERVED RH VALUES YESTERDAY WERE QUITE A BIT LOWER
THAN MODELS INDICATED. COULD SEE REPEAT TODAY AS TEMPS GET UP
INTO THE LOWER 90S. WINDS ALSO PROGGED TO APPROACH 20MPH...AGAIN
MODELS DID NOT GET THIS QUITE RIGHT YESTERDAY...UNDERESTIMATED
SPEEDS.
&&
.AVIATION...
MOSTLY MID LEVEL CLOUDS (BKN050-BKN070)ACROSS NORTH GA THIS MORNING.
SHOULD SEE SOME OF THESE CLOUDS SCT OUT BEFORE NEXT ROUND OF
SHRA/TSRA GETS STARTED AGAIN THIS AFTERNOON ACROSS N GA. NO VSBY
RESTRICTIONS EXPECTED TODAY. DID NOT HAVE A PROBLEM WITH ANY PRECIP
GETTING INTO THE ATL OR AHN AREAS YESTERDAY BUT THE FRONT ACROSS N
GA HAS MOVE SLIGHTLY SOUTH SO MAY SEE AN ISOLATED TSRA TODAY AT THE
NORTHERN TAF SITES. WINDS INCREASING 12-18KT WITH GUSTS TO 25 KTS BY
18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 89 67 85 63 / 10 5 20 10
ATHENS 91 65 86 59 / 20 10 20 20
GAINESVILLE 86 64 82 60 / 20 10 30 20
ROME 91 66 85 60 / 30 10 20 20
COLUMBUS 92 65 92 64 / 10 5 5 5
MACON 94 64 91 61 / 10 5 10 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM EDT THIS EVENING FOR
MUCH OF CENTRAL GEORGIA SOUTH OF A HAMILTON TO FORSYTH TO
WARRENTON LINE.
&&
13 - SNELSON
Hazardous weather outlook, May 21, 10:36 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1136 AM EDT SUN MAY 21 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1136 AM EDT SUN MAY 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE EXTREME NORTH GEORGIA THIS
AFTERNOON AND EVENING.
.SYNOPSIS...
A STATIONARY FRONT ALONG THE TENNESSEE AND GEORGIA BORDER WILL
MEANDER AROUND FAR NORTH GEORGIA THROUGH TONIGHT. HIGH PRESSURE
WILL CONTINUE OVER THE GULF OF MEXICO.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS
WILL BE NORTH OF ROME TO ATHENS LINE....THIS AFTERNOON AND TONIGHT.
.DISCUSSION...
THE AIRMASS OVER FAR NORTH GEORGIA WILL BECOME UNSTABLE LATER TODAY
WITH CAPES INCREASING IN THE 2000 TO 3000 RANGE WITH LIFTED INDICES
OF MINUS 4 TO MINUS 6. THIS INSTABILITY ALONG WITH A STATIONARY
FRONT IN THE AREA WILL GIVE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP OR MOVE INTO THE AREA FROM TENNESSEE AND
NORTH ALABAMA.
.OTHER HAZARDS...
GUSTY WINDS AND DRY FUEL MOISTURES WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS OVER MUCH OF CENTRAL GEORGIA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND THURSDAY THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION ACROSS NORTH
GEORGIA LATE THIS AFTERNOON OR EVENING. EMERGENCY MANAGERS
SHOULD MONITOR THE SITUATION.
In the hours before
Special weather statement, May 21, 10:53 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1153 AM EDT SUN MAY 21 2006
GAZ008-009-016-211645-
1153 AM EDT SUN MAY 21 2006
...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 40 MPH WINDS IN
WHITE...UNION AND TOWNS COUNTIES UNTIL 1245 PM EDT...
AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEWNER...MOVING SOUTHEAST AT 40 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS WHITE...UNION...AND TOWNS COUNTIES. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE BLAIRSVILLE...YOUNG
HARRIS...HIAWASSEE...AND UNICOI STATE PARK. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 21, 11:44 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1244 PM EDT SUN MAY 21 2006
GAZ008-009-016-211730-
1244 PM EDT SUN MAY 21 2006
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHITE...UNION AND TOWNS COUNTIES UNTIL 130 PM EDT...
AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLAIRSVILLE...MOVING SOUTHEAST AT 40 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS UNION...TOWNS AND WHITE COUNTIES. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE OWLTON...VOGEL STATE PARK...YOUNG HARRIS AND
UNICOI STATE PARK. BRIEF HEAVY DOWNPOURS IS ALSO POSSIBLE WITH THIS
STORM WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS.
Thunderstorm Wind, White
- When
- May 21, 12:00 PM EST to 12:12 PM EST
- Where
- White County, 1 mi NE of Robertstown
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.733, -83.717
The White County 911 Center reported that a couple of trees were blown down at Unicoi State Park.
Hail, Gilmer
- When
- May 21, 10:59 PM EST to 11:04 PM EST
- Where
- Gilmer County, Ellijay
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.700, -84.483
An amatuer radio operator reported penny-sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 21, 20062 deaths · 1 event
- Tornado in New Hampshire, May 21, 20062 injured · $3,000 · F2 · 1 event
- Hail and Damaging Winds in Massachusetts, May 21, 20061 injured · $406,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, May 21, 20061 injured · $195,000 · 1.25 in hail · 17 events
- Hail and Damaging Winds in Texas, May 21, 2006$80,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 21, 2006$50,000 · 2.75 in hail · 16 events
- Strong Wind in West Virginia, May 21, 2006$50,000 · 1 event
- Hail and Damaging Winds in Connecticut, May 21, 2006$29,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Connecticut, May 21, 2006$25,000 · 50 kt wind · 5 events
- Strong Wind in Maryland, May 21, 2006$30,000 · 1 event
- Damaging Winds in Texas, May 21, 2006$25,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 21, 20061 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513298, 5513297.